Q: Seizures & Mood Symptoms
Hello Dr. Phelps:
I was diagnosed with temporal lobe epilepsy after being struck with a piece of
shrapnel in the right temporal lobe area during the Panamanian Invasion in
1989.I am currently taking 5300 mg.daily of Dilantin, Neurontin and Lamictal but
still they have been slowly progressing into convulsions over the years. I
noticed that after I have seizures I become very manic for several weeks (I am a
creative artist and this increases my productivity and crative thoughts)Although
after this period I become depressed and soon afterwards I have another series
of seizures. Could it be the case that depression is causing me to have seizures
or is it just a coincidence? A fellow Vet. suggested marijuana to control this.
I am in serious doubt about this. Any comments? Thank you for your time.
Dear Luis --
Thanks for describing this unusually clear association between seizures and mood
symptoms. While I wouldn't go so far as to say that the depression causes
the seizures (one could almost as well say the manic phase causes the
depression, yes?), it does seem pretty clear that the seizures are occurring in
some way related to the cycling of manic and depressive symptoms. So it
would also seem that the name of the game here would be to stop the cycling --
both to prevent the depression, and also to prevent the seizures (you would have
to give up the manic phases, admittedly; some people are reluctant to do that;
perhaps your experience as an artist that you describe makes that even more the
case for you?)
So, first you should look for factors that can make
cycling worse: alcohol (at least if you drink more than 2 drinks per week, and
perhaps even just that much if you're very susceptible), and sleep deprivation
are two common causes that it's easy to do something about -- or easier for some
folks anyway, and less complicated at least than adding more medication.
You should tell your doctor that Neurontin has been
implicated in making bipolar disorder worse, and is known with some certainty to
not be helpful as a mood stabilizer. Here are the
references on Neurontin in case your doctor would want them to go along with
your saying this!
So it might be, if you can't turn up something (Neurontin
is already way up there), that you and your doctor will end up having to
look at other antiseizure medications. If that happens, I'd encourage you both
to see if there's a "mood stabilizer" that would also be on your neurologist's
list of options.
And finally, as you might be implying, you could wonder
whether a mood stabilizer that isn't an anticonvulsant -- e.g. lithium,
or perhaps even Zyprexa, although that can lower seizure threshold and could
make things worse -- might help stop seizures by stopping the cycling. I would
definitely consider that.
After all that, I suppose you could ask your doctor
about a "trial" of marijuana as well, especially if nothing else you'd done
seemed to be working well enough. Many patients seem to find it a "poor man's
mood stabilizer". But on the risk side, there's evidence it can cause psychosis
Arseneault); and I wonder about the effects on motivation, although I
couldn't find a good reference on that issue. I definitely wouldn't start there
and I don't recommend it as an approach because of the risk side of the equation
(not to mention the legal issues).
Good luck getting the cycling better controlled.
Published June, 2004